Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS Blacksburg, VA

March 25, 201218 counties in Virginia; 9 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at Mar 25, 2012, 6:50 AM EDT for 18 counties in Virginia; 9 counties in North Carolina. It took effect at Mar 25, 2012, 12:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2012, 6:50 AM EDT (10:50 UTC)
In effect from
Mar 25, 2012, 12:00 PM EDT
Expired
Mar 25, 2012, 8:50 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 27 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Danville, VA, City of Galax, VA, City of Lynchburg, VA, City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WGUS61 KRNK 251050
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT SUN MAR 25 2012

...MORE RAINFALL EXPECTED TODAY...

.A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING MORE SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-252100-
/O.NEW.KRNK.FF.A.0002.120325T1600Z-120326T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
650 AM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY...
   WATAUGA...WILKES AND YADKIN. IN VIRGINIA...AMHERST... 
  APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CARROLL... 
  CHARLOTTE...FLOYD...FRANKLIN...GRAYSON...HALIFAX...HENRY... 
  PATRICK AND PITTSYLVANIA. 

* FROM NOON EDT TODAY THROUGH THIS EVENING

* ONE AND A HALF TO FOUR INCHES OF RAIN HAVE FALLEN ACROSS THE
  REGION SINCE FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED
  TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. THIS MAY PRODUCE UP TO
  AN ADDITIONAL ONE INCH OF RAINFALL WITH LOCALLY HIGHER AMOUNTS
  IN THE STRONGER STORMS.

* THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY ADDITIONAL
  HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE QUICKLY OUT OF
  THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
204 
WGUS61 KRNK 251552
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SUN MAR 25 2012

...MORE RAINFALL EXPECTED TODAY...

.A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING MORE SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-260000-
/O.CON.KRNK.FF.A.0002.120325T1600Z-120326T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1152 AM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND 
  YADKIN. IN VIRGINIA...AMHERST...APPOMATTOX...BEDFORD... 
  BUCKINGHAM...CAMPBELL...CARROLL...CHARLOTTE...FLOYD... 
  FRANKLIN...GRAYSON...HALIFAX...HENRY...PATRICK AND 
  PITTSYLVANIA. 

* THROUGH THIS EVENING

* TWO TO FIVE INCHES OF RAIN HAVE FALLEN ACROSS THE REGION SINCE
  FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED
  TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. THIS MAY PRODUCE
  UP TO AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL WITH LOCALLY
  HIGHER AMOUNTS IN THE STRONGER STORMS.

* THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY 
  ADDITIONAL HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE 
  QUICKLY OUT OF THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
472 
WGUS61 KRNK 251925
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN MAR 25 2012

...RAINFALL WILL CONTINUE TO DIMINISH THIS EVENING...

.AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES AWAY FROM 
THE REGION...BANDS OF MODERATE RAIN WILL GRADUALLY DIMINISH THIS
EVENING.


NCZ003>006-020-VAZ017-032>035-043>047-058-059-252030-
/O.CAN.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-FLOYD-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
YADKINVILLE...FLOYD...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
325 PM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA
HAS BEEN CANCELLED. 

$$

NCZ001-002-018-019-VAZ015-016-260330-
/O.CON.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX
325 PM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA... 
  ALLEGHANY NC...ASHE...WATAUGA AND WILKES. IN SOUTHWEST 
  VIRGINIA...CARROLL AND GRAYSON. 

* UNTIL MIDNIGHT EDT TONIGHT

* TWO TO FIVE INCHES OF RAIN HAVE FALLEN ACROSS THE REGION SINCE
  FRIDAY. LINGERING SHOWERS WILL BRING UP AN INCH OF ADDITIONAL
  RAINFALL LATE THIS AFTERNOON AND EARLY THIS EVENING. 

* THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY ADDITIONAL
  RAIN MAY CAUSE STREAMS AND CREEKS TO RISE QUICKLY OUT OF THEIR
  BANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
053 
WGUS61 KRNK 260050
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT SUN MAR 25 2012


NCZ001-002-018-019-VAZ015-016-260200-
/O.CAN.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX
850 PM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA HAS BEEN CANCELLED. SOME LIGHT RAIN MAY 
LINGER OVER THE AREA...BUT NOTHING THAT SHOULD RESULT IN A RISK
FOR FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Mar 25, 4:38 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 25, 4:38 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 AM EDT SUN MAR 25 2012

.SYNOPSIS...
LOW PRESSURE WAS OVER EASTERN NORTH CAROLINA. THIS LOW WILL
CONTINUE TO MOVE SOUTHEAST TODAY. HIGH PRESSURE WILL BUILD OVER
THE REGION MONDAY AND TUESDAY. A COLD FRONT WILL CROSS THROUGH THE
AREA ON WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 430 AM EDT SUNDAY...

AREA RADARS SHOWED CLUSTERS OF SHOWERS AND ISOLATED THUNDERSTORMS
ROTATING AROUND CLOSED UPPER LOW...THAT WAS JUST ENTERING SOUTH
CAROLINA. THE LOW WILL MOVE SOUTHEAST TODAY WHICH WILL KEEP COLDER
TEMPERATURES ALOFT OVER THE FORECAST AREA...ESPECIALLY OVER THE
SOUTHERN COUNTY WARNING AREA.

SURFACE AND LOW LEVEL WINDS BECOME NORTH TO NORTHEAST THIS MORNING
THEN INCREASE FROM THE NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON. NO DRIER AIR COMING IN WITH THIS FLOW BUT NORTHEAST
COMPONENT OF WINDS MAY LIMIT INSTABILITY IN THE NORTHERN COUNTY
WARNING AREA. STILL DEEP ENOUGH LAPSE RATES THAT HAIL IS
POSSIBLE WITH ANY OF THE STRONGER STORMS AGAIN TODAY.

SIMILAR TO SATURDAY...COOLER TEMPERATURES WITH THE UPPER LOW ALONG
WITH THE CLOUDS AND PRECIPITATION WILL HOLD BACK MAXIMUM TEMPERATURES.
HAVE GONE CLOSER TO COOLER MET GUIDANCE FOR AFTERNOON HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 330 AM EDT SUNDAY...

HEADING INTO THIS EVENING...SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH SOMEWHAT QUICKLY AFTER SUNSET...AS DAYTIME HEATING ENDS AND
THE UPPER LEVEL LOW...WHICH HAS BEEN TRIGGERING THE SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THE WEEKEND...CONTINUES TO MOVE
EAST...AWAY FROM OUR AREA. BY SUNRISE MONDAY MORNING...EXPECT THAT
THE ONLY SHOWER ACTIVITY LEFT IN THE AREA WILL BE FOUND IN SOUTHEAST
WEST VIRGINIA AND PORTIONS OF THE MOUNTAIN EMPIRE.

COME LATER MONDAY MORNING HOWEVER...EXPECT TO SEE A SIGNIFICANT
CHANGE IN OUR WEATHER PATTERN AS A SHARP POLAR COLD FRONT MAKES ITS
WAY THROUGH OUR AREA. WHILE THIS FRONT WILL PASS WITHOUT TRIGGERING
ADDITIONAL RAINFALL...THE MAIN CONCERN WILL BE COOLER AIR BUILDING
IN WITH IT FROM THE NORTH. MONDAY AFTERNOON TEMPERATURES WILL REMAIN
MILD...HOWEVER MONDAY NIGHT/EARLY TUESDAY MORNING TEMPERATURES WILL
BE THE COOLEST WE WILL HAVE SEEN IN ABOUT 2 OR 3 WEEKS. TEMPERATURES
NEAR FREEZING WILL BE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...AS
WELL AS PARTS OF THE MOUNTAIN EMPIRE...THE NEW RIVER VALLEY AND THE
ALLEGHANY HIGHLANDS. IN ADDITION...WITH LIGHT WINDS...CLEAR SKIES
AND MOIST SOIL CONDITIONS...BELIEVE THAT PATCHY FROST WILL BE
POSSIBLE FOR AREAS WEST OF THE BLUE RIDGE...ESPECIALLY IN THE
VALLEYS. THOSE PEOPLE WITH VEGETATION SENSITIVE TO THE COLD OR TO
FROST SHOULD CLOSELY MONITOR THE FORECAST THROUGH MONDAY
EVENING...AND CONSIDER MEASURES TO COVER OR OTHERWISE
PROTECT THEIR PLANTS ON MONDAY NIGHT/EARLY TUESDAY MORNING.

ON TUESDAY AFTERNOON...THE DOME OF POLAR HIGH PRESSURE BEGINS TO
SLIDE EAST...ALLOWING WINDS ACROSS OUR AREA TO VEER FROM
NORTHEASTERLY IN THE MORNING...TO SOUTHEASTERLY DURING THE EVENING.
THE SOUTHEASTERLY WIND FLOW WILL ALLOW WARMER AIR TO MAKE ITS WAY
BACK INTO OUR AREA...AND WE CAN EXPECT A NOTICEABLE WARMUP IN TUESDAY
NIGHT/WEDNESDAY MORNING LOW TEMPERATURES...WITH LOWS MAINLY IN THE
40S AREA WIDE. BY WEDNESDAY AFTERNOON...WINDS WILL BECOME
SOUTHWESTERLY AHEAD OF ANOTHER APPROACHING COLD FRONT...AND WE CAN
EXPECT A RETURN OF AFTERNOON TEMPERATURES IN THE LOW TO MID 70S.
SHOWER AND SPOTTY THUNDERSTORM ACTIVITY WILL INCREASE DURING THE
AFTERNOON...AND WILL LINGER ACROSS THE AREA THROUGH LATE WEDNESDAY
NIGHT...WHEN THE COLD FRONT WILL BEGIN TO MAKE ITS WAY THROUGH THE
REGION.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 AM EDT SUNDAY...

HIGH PRESSURE WILL BUILD BACK INTO THE AREA BEHIND THE COLD FRONT ON
THURSDAY AND FRIDAY...BUT WITH NO REAL SURGE OF COOLER AIR TO GO
WITH IT. TEMPS SHOULD RECOVER BACK TO WELL ABOVE NORMAL FOR LATE
MARCH...WHICH SHOULD ABOUT GUARANTEE THAT SOME CLIMATE SITES END UP
WITH THE WARMEST MARCH ON RECORD.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
AS OF 205 AM EDT SUNDAY...

COVERAGE OF SHOWERS AND THUNDERSTORMS HAD DIMINISHED WITH NO
PRECIPITATION EXPECTED AT LYH...ROA...BCB AND LWB THROUGH 12Z.
AREA RADAR SHOWED SCATTERED SHOWERS CLOSE TO BLF AND DAN BUT NOT
WITHIN THE VCNTY OF THOSE AIRPORTS.

VERY MOIST AIR MASS FROM THE SURFACE THROUGH MID LEVELS OF THE
ATMOSPHERE. EXPECT CEILINGS TO LOWER TO MVFR OR IFR VALUES
OVERNIGHT. MODERATE CONFIDENCE FOR LIFR VISIBILITY DUE TO FOG AT
LYH BEFORE 12Z.

CONDITIONS WILL IMPROVE TO VFR AS CEILINGS LIFT SUNDAY MORNING. SHRA
WILL DEVELOP AGAIN ACROSS THE AREA BY AFTERNOON...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE AS MUCH TSRA ACTIVITY SUN.
PROBABILITY WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS AT THIS
TIME.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY. WEDNESDAY NIGHT A COLD FRONT
WILL CROSS THROUGH THE REGION BRINGING A CHANCE OF PRECIPITATION
AND THE POSSIBILITY FOR MVFR TO IFR CEILINGS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...NF/PC
AVIATION...AMS/KK
Hazardous weather outlook, Mar 25, 6:43 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SUN MAR 25 2012

NCZ003>006-019-020-VAZ032>035-043>047-058-059-261045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
643 AM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-261045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
643 AM EDT SUN MAR 25 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST IS POSSIBLE ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>045-261045-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
643 AM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST IS POSSIBLE ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 25, 12:59 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             RURAL RETREAT           36.90N 81.27W
03/24/2012  E1.50 INCH       WYTHE              VA   LAW ENFORCEMENT

0215 PM     HAIL             HILDRETHS HOUSE         36.91N 81.28W
03/24/2012  E1.00 INCH       WYTHE              VA   PUBLIC

0230 PM     HAIL             BLUEFIELD               37.27N 81.22W
03/24/2012  M0.50 INCH       MERCER             WV   PUBLIC

0240 PM     HAIL             MATOAKA                 37.42N 81.24W
03/24/2012  E1.00 INCH       MERCER             WV   PUBLIC

0250 PM     HAIL             1 SSW CANA              36.57N 80.68W
03/24/2012  E1.00 INCH       CARROLL            VA   PUBLIC

0307 PM     HAIL             CANA                    36.58N 80.67W
03/24/2012  E1.25 INCH       CARROLL            VA   AMATEUR RADIO

0314 PM     HAIL             GROUNDHOG MOUNTAIN      36.65N 80.53W
03/24/2012  E2.75 INCH       PATRICK            VA   AMATEUR RADIO

            REPORTED ALONG BLUE RIDGE PARKWAY ON CARROLL/PATRICK
            COUNTY LINE. WINDOWS BROKEN IN HOME.

0315 PM     HAIL             2 NNW WURNO             37.10N 80.73W
03/24/2012  E1.00 INCH       PULASKI            VA   PUBLIC

0320 PM     HAIL             STAFFORDSVILLE          37.25N 80.71W
03/24/2012  E0.75 INCH       GILES              VA   PUBLIC

0324 PM     HAIL             3 ENE GLADE VALLEY      36.50N 81.00W
03/24/2012  M1.25 INCH       ALLEGHANY          NC   PUBLIC

0330 PM     HAIL             1 N PROSPECTDALE        37.29N 80.74W
03/24/2012  E1.00 INCH       GILES              VA   PUBLIC

0335 PM     HAIL             MEADOWS OF DAN          36.73N 80.42W
03/24/2012  M1.00 INCH       PATRICK            VA   TRAINED SPOTTER

0337 PM     HAIL             3 E PEARISBURG          37.32N 80.68W
03/24/2012  E1.00 INCH       GILES              VA   PUBLIC

            REPORTED AT RIPPLEMEAD

0356 PM     HAIL             WOOLWINE                36.78N 80.28W
03/24/2012  E1.00 INCH       PATRICK            VA   TRAINED SPOTTER

            HAIL COVERING GROUND...LARGEST 1 INCH DIAMETER

0356 PM     HAIL             WOOLWINE                36.78N 80.28W
03/24/2012  E1.00 INCH       PATRICK            VA   TRAINED SPOTTER

            HAIL COVERED GROUND..LARGEST 1 INCH DIAMETER

0408 PM     HAIL             1 NW MOUNT HERMAN       36.55N 80.48W
03/24/2012  E1.75 INCH       SURRY              NC   911 CALL CENTER

            CAR HAD WINDSHIELD BUSTED OUT BY HAIL WHILE DRIVING ON
            EAST PINE STREET.

0414 PM     FLASH FLOOD      2 NNE PIKE CITY         36.75N 80.47W
03/24/2012                   FLOYD              VA   911 CALL CENTER

            CULVERT WASHED OUT ALONG MCALEXANDER ROAD.

0420 PM     HAIL             1 N SWANCREEK           36.20N 80.86W
03/24/2012  E1.00 INCH       YADKIN             NC   PUBLIC

0420 PM     HAIL             2 S CROOKED OAK         36.69N 80.61W
03/24/2012  E1.00 INCH       CARROLL            VA   PUBLIC

0425 PM     FLASH FLOOD      2 WSW CANA              36.58N 80.70W
03/24/2012                   CARROLL            VA   AMATEUR RADIO

            PAULS CREEK FLOODING A BRIDGE ALONG APPLE RIDGE ROAD.

0455 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
03/24/2012  E1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

0500 PM     HAIL             MONETA                  37.18N 79.63W
03/24/2012  E1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

0525 PM     HAIL             SCRUGGS                 37.08N 79.66W
03/24/2012  E1.50 INCH       FRANKLIN           VA   PUBLIC

0530 PM     HAIL             1 SW FAIRY STONE STATE  36.79N 80.09W
03/24/2012  E1.75 INCH       PATRICK            VA   TRAINED SPOTTER

            HAIL AT LEAST GOLF-BALL SIZE OBSERVED ON HIGHWAY 57

0530 PM     FLASH FLOOD      1 E RED BRUSH           36.47N 80.67W
03/24/2012                   SURRY              NC   LAW ENFORCEMENT

            BEECH CREEK FLOODED A PORTION OF GEORGE CHANDLER ROAD.

0533 PM     HAIL             HUDDLESTON              37.17N 79.48W
03/24/2012  E1.00 INCH       BEDFORD            VA   PUBLIC

0545 PM     HAIL             BASSETT                 36.77N 79.98W
03/24/2012  E1.75 INCH       HENRY              VA   PUBLIC

0550 PM     HAIL             1 W JONES CREEK         36.71N 79.89W
03/24/2012  M2.50 INCH       HENRY              VA   PUBLIC

0555 PM     HAIL             1 ESE KOEHLER           36.68N 79.89W
03/24/2012  E1.75 INCH       CITY OF MARTINSVIL VA   AMATEUR RADIO

0557 PM     HAIL             5 E ROCKY MOUNT         37.00N 79.79W
03/24/2012  E1.50 INCH       FRANKLIN           VA   PUBLIC

0558 PM     HAIL             HEUSLEY                 36.70N 79.90W
03/24/2012  E1.75 INCH       HENRY              VA   PUBLIC

0600 PM     HAIL             HENRY                   36.83N 79.99W
03/24/2012  E1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

0600 PM     FLASH FLOOD      1 NNE FERRUM            36.93N 80.01W
03/24/2012                   FRANKLIN           VA   LAW ENFORCEMENT

            PART OF UNION ROAD WASHED OUT BY STORY CREEK.

0607 PM     HAIL             HILLTOP                 36.69N 79.84W
03/24/2012  M2.00 INCH       CITY OF MARTINSVIL VA   PUBLIC

0615 PM     HAIL             3 SSE ELAMSVILLE        36.72N 80.18W
03/24/2012  E1.50 INCH       PATRICK            VA   TRAINED SPOTTER

0615 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
03/24/2012  E1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

0615 PM     HAIL             2 NE EVINGTON           37.25N 79.26W
03/24/2012  E1.00 INCH       CAMPBELL           VA   PUBLIC

0616 PM     FLASH FLOOD      2 N MOUNT HERMAN        36.56N 80.47W
03/24/2012                   PATRICK            VA   911 CALL CENTER

            ARCHIES CREEK FLOODED AND CLOSED ARCHIES CREEK ROAD.

0620 PM     FLASH FLOOD      2 SSW CARTERS MILL      36.58N 80.49W
03/24/2012                   PATRICK            VA   911 CALL CENTER

            WATER FLOWING ACROSS UNITY CHURCH ROAD... RESULTING IN
            ITS CLOSURE.

0622 PM     HAIL             2 SE LAUREL FORK        36.70N 80.49W
03/24/2012  E1.00 INCH       CARROLL            VA   911 CALL CENTER

0630 PM     FLASH FLOOD      3 W GROUNDHOG MOUNTAIN  36.65N 80.58W
03/24/2012                   PATRICK            VA   AMATEUR RADIO

            THREE MUDSLIDES CLOSED WILLIS GAP MOUNTAIN ROAD.

0700 PM     FLASH FLOOD      KELLY                   37.39N 79.06W
03/24/2012                   CAMPBELL           VA   FIRE DEPT/RESCUE

            MUDSLIDE TEMPORARILY CLOSED ROUTE 460 FROM 7 PM UNTIL 830
            PM.

0705 PM     HAIL             CHERRY GROVE            36.31N 79.46W
03/24/2012  E1.00 INCH       CASWELL            NC   911 CALL CENTER

0715 PM     HAIL             1 NNE LONG MOUNTAIN EST 37.31N 79.05W
03/24/2012  E0.70 INCH       CAMPBELL           VA   TRAINED SPOTTER

0715 PM     TSTM WND DMG     1 SE HOPEWELL           36.73N 79.45W
03/24/2012                   PITTSYLVANIA       VA   PUBLIC

            TREES POWER LINES DOWN

0718 PM     HAIL             3 WSW SPRING GARDEN     36.77N 79.35W
03/24/2012  E1.75 INCH       PITTSYLVANIA       VA   911 CALL CENTER

0731 PM     HAIL             1 WSW JAVA              36.83N 79.24W
03/24/2012  E0.50 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

0831 PM     HAIL             1 NW APPOMATTOX         37.36N 78.84W
03/24/2012  E1.00 INCH       APPOMATTOX         VA   PUBLIC

0845 PM     TSTM WND DMG     1 ESE MADISONVILLE      37.18N 78.66W
03/24/2012                   CHARLOTTE          VA   911 CALL CENTER

            ROOF DAMAGE

0855 PM     HAIL             2 NNE BUCKINGHAM        37.57N 78.53W
03/24/2012  E0.70 INCH       BUCKINGHAM         VA   TRAINED SPOTTER

0900 PM     HAIL             2 E GLENMORE            37.67N 78.55W
03/24/2012  E1.00 INCH       BUCKINGHAM         VA   911 CALL CENTER

0923 PM     HAIL             SMITH STORE             37.69N 78.52W
03/24/2012  E1.00 INCH       BUCKINGHAM         VA   PUBLIC

0930 PM     FLOOD            1 NNW OAKVILLE          37.44N 78.87W
03/24/2012                   APPOMATTOX         VA   911 CALL CENTER

            MEADOW DRIVE

0930 PM     FLOOD            1 SSW OAKVILLE          37.42N 78.87W
03/24/2012                   APPOMATTOX         VA   911 CALL CENTER

            NORTH CREEK RD

&&

11
Local storm report, Mar 25, 1:44 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLOOD            KEYSTONE FOREST         37.39N  79.21W
03/25/2012                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            MCCONVILLE ROAD CLOSED DUE TO FLOODING

&&

EVENT NUMBER RNK1200078

AMS
Special weather statement, Mar 25, 5:29 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 AM EDT SUN MAR 25 2012

NCZ020-251015-
YADKIN NC-
529 AM EDT SUN MAR 25 2012

...A STRONG THUNDERSTORM MAY AFFECT EASTERN YADKIN COUNTY BY
615 AM...

AT 519 AM EDT...A VERY STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF MOCKSVILLE IN DAVIE COUNTY...AND WAS MOVING NORTH AT 15
MPH.

THIS TRACK OF THIS STORM WILL TAKE IT VERY NEAR TO THE EASTERN END
OF YADKIN COUNTY...AND MAY ENTER THE EASTERN END OF THE COUNTY
SHORTLY AFTER 6 AM. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE
HAIL SINCE 4 AM. IF THIS STORM CONTINUES ON ITS PRESENT TRACK...AT
ITS PRESENT INTENSITY...A SEVERE THUNDERSTORM WARNING WILL BE
REQUIRED FOR THE EASTERN PART OF YADKIN COUNTY.

THIS STORM WILL BE NEAR HUNTSVILLE AROUND 600 AM...ENON AROUND 620 AM
AND EAST BEND AROUND 630 AM.

LAT...LON 3628 8056 3629 8054 3626 8053 3626 8047
      3623 8043 3616 8043 3613 8044 3611 8046
      3610 8050 3604 8050 3604 8059

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:03 PM EDTSpecial Weather StatementRNKAppomattox57 min
Mar 24, 8:26 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham34 min
Mar 24, 8:34 PM EDTSpecial Weather StatementRNKBuckingham26 min
Mar 24, 8:36 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham, Campbell3 hr
Mar 24, 8:43 PM EDTAreal Flood AdvisoryRNKCarroll, Patrick3 hr
Mar 24, 8:47 PM EDTSevere Thunderstorm WarningRNKBuckingham28 min
Mar 24, 9:01 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte29 min
Mar 24, 9:15 PM EDTSevere Thunderstorm WarningRNKBuckingham45 min
Mar 24, 9:31 PM EDTSpecial Weather StatementRNKBuckingham29 min
Mar 24, 10:42 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Mar 25, 1:21 AM EDTAreal Flood WarningRNKCampbell9 hr
Mar 25, 7:35 AM EDTRiver Flood WarningRNKHalifax54 hr
Mar 25, 7:44 AM EDTRiver Flood WarningRNKCampbell, Charlotte, Halifax12 hr
Mar 25, 7:44 AM EDTRiver Flood WarningRNKCharlotte, Halifax46 hr
Mar 25, 11:09 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville111 min
Mar 25, 12:26 PM EDTSpecial Weather StatementRNKCarroll, City of Galax2 hr
Mar 25, 2:55 PM EDTRiver Flood WarningRNKBuckingham, Fluvanna5 hr
Mar 24, 10:03 PM EDTAreal Flood AdvisoryRNKSurry103 min
Mar 25, 5:29 AM EDTSpecial Weather StatementRNKYadkin46 min
Mar 25, 8:30 AM EDTSpecial Weather StatementRNKRockingham, Stokes2 hr
Mar 25, 9:56 AM EDTFlash Flood WarningRNKRockingham, Stokes5 hr

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.